Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 152, NWS Springfield, MO

May 30, 2004Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 30, 2004, 3:06 PM CDT for Polk County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 3:06 PM CDT (20:06 UTC)
Expired
May 30, 2004, 3:45 PM CDT
In force
39 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Polk County, MO

The radar

The Springfield radar (KSGF), 45 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 10:50 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1630 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
2.8
Supercell composite
17.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 302006
SVRSGF
MOC167-302045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 345 PM CDT.

* AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FAIR PLAY...OR ABOUT 9 MILES SOUTHWEST OF BOLIVAR...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR FAIR PLAY BY 310 PM CDT.
  NEAR BOLIVAR BY 320 PM CDT.

THE TOWNS OF ALDRICH...POLK AND GOODSON ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3758 9371 3745 9355 3770 9318 3782 9345

$$

SUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 11:45 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 30, 11:45 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 AM CDT SUN MAY 30 2004

...MESOSCALE CONVECTIVE DISCUSSION...

...POTENTIALLY VOLATILE AND DANGEROUS AFTERNOON COULD BE IN THE
OFFING FOR PORTIONS OF THE MISSOURI OZARKS TODAY...

A BROKEN LINE OF THUNDERSTORMS WAS BEGINNING TO DEVELOP ALONG A COLD
FRONT WHICH EXTENDED FROM JUST EAST OF KANSAS CITY TO JUST EAST OF
PARSONS KANSAS.  THE STRONGEST STORMS WERE FOUND ACROSS CHEROKEE AND
CRAWFORD COUNTIES IN KANSAS.  AS THESE STORMS PUSH EASTWARD...THEY
WILL ENCOUNTER A QUITE FAVORABLE ENVIRONMENT FOR TORNADIC
SUPERCELLS.  LCL VALUES FROM THE SPC MESOANALYSIS PAGE INDICATE LCL
HEIGHTS BETWEEN 600 AND 800 AGL ACROSS THE ENTIRE FORECAST AREA. IN
ADDITION...LOW LEVEL HELICITIES GREATLY INCREASE EAST OF HIGHWAY
71...WHERE SURFACE TO 1KM SHEAR VECTORS INCREASE TO 35 TO 40 KTS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...TORNADO WATCH UNTIL 7 PM FOR ALL COUNTIES.
KS...TORNADO WATCH UNTIL 7 PM FOR ALL COUNTIES.

SAW
Hazardous weather outlook, May 30, 1:00 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN MAY 30 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT SUN MAY 30 2004

...SEVERE WEATHER OUTBREAK EXPECTED THROUGH THIS AFTERNOON ACROSS
CENTRAL AND SOUTHERN MISSOURI...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS WITH TORNADOES...LARGE
  HAIL UP TO THE SIZE OF BASEBALLS AND DAMAGING WINDS IN EXCESS OF
  70 MPH.

  AREAS AFFECTED AND TIMING:

  SEVERE STORMS WILL BE LIKELY ACROSS THE ENTIRE FORECAST AREA THIS
  AFTERNOON. THE BEST CHANCE FOR TORNADIC STORMS WILL BE BETWEEN
  HIGHWAYS 71 AND 63. SEVERE STORMS WILL THEN LINGER ACROSS FAR
  SOUTH CENTRAL MISSOURI EAST OF A HOUSTON TO GAINESVILLE LINE INTO
  THIS EVENING.

  DISCUSSION:

  A STRONG SURFACE COLD FRONT WILL PUSH ACROSS THE MISSOURI OZARKS
  THROUGHOUT THE AFTERNOON. STRONG SURFACE HEATING WILL OCCUR AHEAD
  OF THE FRONT...WHILE ABUNDANT MOISTURE SURGES NORTH INTO THE
  REGION WITH DEWPOINTS WELL INTO THE 70S.  MEANWHILE...A STRONG
  UPPER LEVEL DISTURBANCE AND VERY STRONG JET STREAM WINDS WILL
  ROTATE THROUGH THE AREA. THE COMBINATION OF EXTREME INSTABILITY
  AND WIND SHEAR WILL LEAD TO CONTINUING SEVERE STORM DEVELOPMENT
  ALONG THE COLD FRONT THIS AFTERNOON.

  AS OUTLOOKED BY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA...
  THERE IS A HIGH RISK OF SUPERCELL THUNDERSTORMS ACROSS MUCH OF THE
  FORECAST AREA. THESE STORMS WILL LIKELY PRODUCE VERY LARGE HAIL...
  WIDESPREAD DAMAGING STRAIGHT LINE WINDS...AND A FEW TORNADOES. THE
  THREAT FOR SEVERE WEATHER WILL END WITH THE PASSAGE OF A COLD
  FRONT THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THUNDERSTORMS CAN BE EXPECTED WEDNESDAY AS AN UPPER LEVEL
  DISTURBANCE MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

  STORM SPOTTERS...EMERGENCY MANAGERS...LAW ENFORCEMENT AND THOSE
  WITH SEVERE WEATHER INTERESTS SHOULD MAKE NECESSARY PREPARATIONS
  FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK THIS AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

GAEDE

In the hours before

Local storm report, May 30, 2:54 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 PM CDT SUN MAY 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             5 W KIMBERLING CITY     36.60N 93.52W
05/30/2004  1.00 INCH        STONE              MO   PUBLIC

AL
Local storm report, May 30, 2:57 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
257 PM CDT SUN MAY 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             STOCKTON                37.70N 93.80W
05/30/2004  0.88 INCH        CEDAR              MO   AMATEUR RADIO

AL
Local storm report, May 30, 3:00 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT SUN MAY 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             SHELL KNOB              36.63N 93.63W
05/30/2004  1.00 INCH        BARRY              MO   AMATEUR RADIO

0257 PM     HAIL             POINT LOOKOUT           36.62N 93.23W
05/30/2004  0.88 INCH        TANEY              MO   CO-OP OBSERVER

AL
Local storm report, May 30, 3:01 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
301 PM CDT SUN MAY 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             IBERIA                  38.10N 92.32W
05/30/2004  2.75 INCH        MILLER             MO   AMATEUR RADIO

AL
Local storm report, May 30, 3:02 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
302 PM CDT SUN MAY 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             1 W WALNUT GROVE        37.42N 93.57W
05/30/2004  0.75 INCH        GREENE             MO   PUBLIC

AL
Local storm report, May 30, 3:03 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 PM CDT SUN MAY 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             BRANSON                 36.65N 93.22W
05/30/2004  1.75 INCH        TANEY              MO   AMATEUR RADIO

AL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:37 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper38 min
May 30, 1:11 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory, Polk49 min
May 30, 1:21 PM CDTSevere Thunderstorm WarningSGFLawrence, Newton39 min
May 30, 1:27 PM CDTSevere Thunderstorm WarningSGFCedar48 min
May 30, 1:37 PM CDTTornado WarningSGFCamden, Dallas, Hickory38 min
May 30, 1:54 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence51 min
May 30, 1:56 PM CDTSevere Thunderstorm WarningSGFBarry49 min
May 30, 2:07 PM CDTTornado WarningSGFCamden, Miller23 min
May 30, 2:18 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Pulaski42 min
May 30, 2:24 PM CDTSevere Thunderstorm WarningSGFCedar51 min
May 30, 2:24 PM CDTTornado WarningSGFDallas, Polk36 min
May 30, 2:29 PM CDTSevere Thunderstorm WarningSGFChristian, Greene61 min
May 30, 2:29 PM CDTTornado WarningSGFCamden, Maries, Miller, Pulaski31 min
May 30, 2:38 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark67 min
May 30, 2:39 PM CDTSevere Thunderstorm WarningSGFTaney66 min
May 30, 2:40 PM CDTSevere Thunderstorm WarningSGFStone65 min
May 30, 2:44 PM CDTTornado WarningSGFMaries, Miller, Pulaski46 min
May 30, 2:45 PM CDTSevere Thunderstorm WarningSGFDade45 min
May 30, 2:50 PM CDTSevere Thunderstorm WarningSGFBenton55 min
May 30, 2:54 PM CDTSevere Thunderstorm WarningSGFHickory66 min
May 30, 2:56 PM CDTSevere Thunderstorm WarningSGFShannon, Texas64 min
May 30, 3:06 PM CDTTornado WarningSGFShannon54 min
May 30, 3:09 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede51 min
May 30, 3:16 PM CDTSevere Thunderstorm WarningSGFMorgan44 min
May 30, 3:16 PM CDTTornado WarningSGFLaclede44 min
May 30, 3:19 PM CDTSevere Thunderstorm WarningSGFDouglas56 min
May 30, 3:28 PM CDTTornado WarningSGFCamden, Pulaski47 min
May 30, 3:30 PM CDTSevere Thunderstorm WarningSGFWright45 min
May 30, 3:37 PM CDTTornado WarningSGFTaney23 min
May 30, 3:40 PM CDTSevere Thunderstorm WarningSGFTexas65 min
May 30, 3:42 PM CDTTornado WarningSGFOzark63 min
May 30, 3:55 PM CDTTornado WarningSGFMaries, Phelps, Pulaski35 min
May 30, 4:08 PM CDTSevere Thunderstorm WarningSGFDent37 min
May 30, 4:08 PM CDTSevere Thunderstorm WarningSGFShannon67 min
May 30, 4:14 PM CDTSevere Thunderstorm WarningSGFDouglas46 min
May 30, 4:19 PM CDTSevere Thunderstorm WarningSGFHowell71 min
May 30, 4:28 PM CDTSevere Thunderstorm WarningSGFShannon47 min
May 30, 4:28 PM CDTTornado WarningSGFMaries32 min
May 30, 4:56 PM CDTFlash Flood WarningSGFHowell6 hr
May 30, 4:59 PM CDTFlash Flood WarningSGFShannon6 hr
May 30, 5:02 PM CDTSevere Thunderstorm WarningSGFOregon58 min
May 30, 5:16 PM CDTSevere Thunderstorm WarningSGFShannon29 min
May 30, 5:21 PM CDTSevere Thunderstorm WarningSGFPhelps39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.